Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 16, NWS Birmingham, AL

September 24, 201310 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Sep 24, 2013, 8:14 PM CDT for 10 counties in Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2013, 8:14 PM CDT (01:14 UTC)
Expired
Sep 24, 2013, 11:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 22 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS74 KBMX 250114
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT TUE SEP 24 2013

...GUSTY WINDS MOVING ACROSS PORTIONS OF CENTRAL ALABAMA...

.A WEATHER PHENOMENON KNOWN AS A GRAVITY WAVE WAS PRODUCING GUSTY
WINDS ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA THIS EVENING.
THE GUSTY WINDS WERE LOCATED ALONG THE TRAILING EDGE OF A LARGE
AREA OF RAIN. WIND GUSTS OVER 35 MPH CAN BE EXPECTED JUST AS THE
RAIN ENDS...WHICH SHOULD LAST NO MORE THAN AN HOUR OR TWO.

ALZ037-038-043>050-250400-
/O.NEW.KBMX.WI.Y.0016.130925T0114Z-130925T0400Z/
TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-
PIKE-BARBOUR-
INCLUDING THE CITIES OF...ALEXANDER CITY...DADEVILLE...VALLEY...
LANETT...LAFAYETTE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...
TROY...EUFAULA
814 PM CDT TUE SEP 24 2013

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. 

* TIMING...THROUGH 11 PM.

* WINDS...A FEW GUSTS OVER 35 MPH CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Sep 24, 6:56 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 24, 6:56 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE SEP 24 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

MAIN FOCUS OF THIS FORECAST PACKAGE WAS ON THE NEXT 24-48 HOURS
DEALING WITH THE ONGOING AND CONTINUED EFFECTS OF THE FRONTAL
SYSTEM APPROACHING FROM THE WEST. CONVECTION INITIALLY DEVELOPED
ALONG THE MS RIVER AND WAS VERY SLOW TO PUSH EASTWARD ACROSS MS.
IN RESPONSE...SOME FLASH FLOODING WAS REPORTED ACROSS MAINLY
CENTRAL PORTIONS OF MS. THE INTENSITY OF THE RAIN IN THE NORTHERN
HALF OF THE LINE THANKFULLY BEGAN TO DECREASE AS IT ENTERED
WESTERN AL. THIS IS LARGELY DUE TO THE DRIER AND MORE STABLE AIR
MASS IN PLACE ACROSS THE STATE. PERSISTENT LOW LEVEL CLOUD COVER
AND EASTERLY SFC FLOW OVER MUCH OF THE FORECAST AREA HAS KEPT
INSTABILITIES IN CHECK. THE RAIN SHIELD...WITH SOME EMBEDDED
THUNDER...WILL CONTINUE TO SLOWLY PUSH EASTWARD THRU THE
REMAINDER OF THE DAY. SO FAR WE HAVE NOT OBSERVED ANY SIGNIFICANT
RAINFALL ACROSS THE WESTERN COUNTIES...BUT WE CONTINUE TO MONITOR
TRENDS CLOSELY. GENERALLY SPEAKING...MOST LOCATIONS WILL LIKELY
SEE RAINFALL TOTALS OF AROUND 1-2 INCHES WITH SOME LOCALIZED
HIGHER AMOUNTS POSSIBLE. THESE AMOUNTS SHOULDN'T CAUSE ANY
WIDESPREAD FLOODING ISSUES...ALTHOUGH SOME VERY LOCALIZED AND FLOOD
PRONE AREAS COULD SEE SOME MINOR PROBLEMS.

THE MAIN AREA OF CONCERN AT THIS TIME IS THE SOUTHERN END OF THE LINE
CURRENTLY LOCATED FROM CHOCTAW COUNTY DOWN TO HATTIESBURG. THIS
PORTION OF THE LINE IS MERGING WITH A NORTHWARD-MOVING WARM FRONT
ACROSS SOUTHERN AL. MARGINAL INSTABILITIES COUPLED WITH
PRECIPITATION LOADING COULD LEAD TO SOME MARGINAL DAMAGING WIND
GUSTS WITHIN BOWING SEGMENTS. DUE TO THE PROXIMITY OF THIS LINEAR
FEATURE AND WARM FRONT TO OUR FAR SW COUNTIES...WE HAVE DECIDED TO
INCLUDE SUMTER/MARENGO IN THE SEVERE THUNDERSTORM WATCH UNTIL 9PM.
EXPECT THE GREATEST SEVERE THREAT TO REMAIN SOUTH OF THE CWA THIS
AFTN/EVNG. ANY THREATS FOR OUR SOUTHERN COUNTIES SHOULD END WITHIN
THE NEXT FEW HOURS.

FAIRLY HIGH RAINFALL RATES OF 1-2 IN/HR HAVE ALSO BEEN NOTED WITH
THE SOUTHERN END OF THE CONVECTIVE LINE WHERE PW VALUES ARE 2+
INCHES. ENERGY IN ASSOCIATION WITH A SW TROF PUSHING EASTWARD
ACROSS N AR HAS LEAD TO SOME COOLING CLOUD TOPS ALONG THE LINE.
THIS HEAVY RAIN COULD LEAD TO SOME FLASH FLOODING ACROSS SE MS/SW
AL. HERE AGAIN...EXPECT THE MAIN CONCERN TO REMAIN SOUTH OF OUR
CWA. THEREFORE WILL NOT MENTION FLOODING IN THE HWO...BUT WILL
HAVE TO WATCH FOR POSSIBLE CHANGES.

THE RAIN WILL CONTINUE TO PUSH EASTWARD ACROSS CENTRAL ALABAMA
OVERNIGHT AND INTO WEDNESDAY AS THE SW TROF MOVES INTO THE TN
VALLEY. HAVE KEPT THE HIGHEST POPS OVERNIGHT IN THE N/NE WHERE THE
BEST LIFT IS EXPECTED. ABUNDANT MOISTURE/RAIN AND ISENTROPIC
UPGLIDE WILL LEAD TO VERY LOW CIGS AGAIN TONIGHT. RAIN SHOULD
COME TO END FROM WEST TO EAST ON WEDNESDAY AS THE COLD FRONT
PASSES THRU. HIGH TEMPS WILL BE BELOW NORMAL FOR MOST LOCATIONS
DUE TO THE CONTINUED RAIN AND CLOUD COVER. HIGHS MAY NOT MAKE IT
OUT OF THE MID 70S ACROSS THE EAST AGAIN ON WED...BUT TEMPS SHOULD
BE ALLOWED TO RISE INTO THE LOW/MID 80S IN THE WEST.

.LONG TERM...THURSDAY THROUGH TUESDAY.

NOT MUCH TO SPEAK OF BEYOND WEDNESDAY AS DRIER AIR WILL BEGIN TO
FILTER INTO THE REGION ON THURSDAY...WITH DRY CONDITIONS
PERSISTING INTO AT LEAST THE FIRST HALF OF THE WEEKEND. TEMPS WILL
BE NEAR NORMAL WITH HIGHS IN THE LOW/MID 80S AND LOWS IN THE UPPER
50S/LOW 60S.

LOW RAIN CHANCES REMAIN IN THE EXTENDED FORECAST BEGINNING LATE
SUNDAY AS ANOTHER FRONTAL SYSTEM IS PROGGED TO ENTER THE
SOUTHEAST. MODELS HAVE TRENDED SLOWER WITH THIS SYSTEM OVER THE
PAST FEW DAYS SO HAVE CONTINUED WITH SLIGHT CHANCE POPS THRU THE
END OF THE FORECAST.

19

&&

.AVIATION...
00Z TAF DISCUSSION.

LARGE MASS OF RAIN SOUTH OF INTERSTATE 20 WILL CONTINUE TO MAKE
STEADY EASTWARD PROGRESS THROUGH THE NEXT 3-5 HOURS. A GRAVITY
WAVE WAS APPARENT ON THE BACKSIDE OF THE RAIN AREA...CAUSING A
BRIEF (1 TO 2 HOUR) PERIOD OF GUSTY EAST TO SOUTHEAST WINDS JUST
AS THE RAIN ENDS. THESE WINDS WERE ALREADY EXPERIENCED AT
TCL...BHM...AND EET...AND SHOULD SOON AFFECT ANB...MGM...AND TOI.

AFTER THIS INITIAL RAIN AREA MOVES OUT OF CENTRAL ALABAMA LATER
THIS EVENING...THERE REALLY DOESN'T APPEAR TO BE MUCH ORGANIZED
RAIN AFTER IT. HOWEVER...THE COMPUTER MODELS DO SHOW A LOT OF LIFT
AND LEFTOVER LOW LEVEL MOISTURE. THIS GIVES ME FAIRLY HIGH
CONFIDENCE THAT ANY IMPROVEMENT IN CEILINGS AND VISIBILITY EARLY
THIS EVENING SHOULD BE SHORT-LIVED...AND I WOULD BE SURPRISED IF
MOST SPOTS GOT SOME DRIZZLE OR PATCHY LIGHT RAIN SHOWERS OVERNIGHT
THAT CAUSES IFR CONDITIONS.

CONDITIONS WILL LIKELY REMAIN ON THE LOW/RESTRICTED SIDE UNTIL A
COLD FRONT PUSHES THROUGH ON WEDNESDAY...MARKED BY A WIND SHIFT TO
THE NORTHWEST AND A START IN CEILING LIFTING.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 24, 4:43 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE SEP 24 2013

ALZ011>015-017>050-252145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
443 PM CDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.